| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Elderly Weight Loss
December 2002

Q. I am working on a prevention of weight loss program for our long-term care facility. What medications typically prescribed for the elderly produce a side effect of weight loss or loss of appetite?

A. Weight loss in an elderly population can have numerous causes. Medical causes can include problems of the endocrine system (thyroid, diabetes, others), gastrointestinal system, psychological state (depression), and basically any chronic health problem such as cancer or heart disease in which appetite is impaired. And of course medications can affect both appetite and metabolism. In an elderly population, any dental or mouth condition causing discomfort would contribute to poor food intake.Studies done one nursing home residents have found cancer and psychiatric conditions to be the most common cause of unintentional weight loss. Common medication classes associated with weight loss include chemotherapy drugs, amphetamines, sympathomimetics such as ephedrine, certain antibiotics, cough and cold medications, and analgesics for pain.

http://www.nlm.nih.gov/medlineplus/ency/article/003107.htm

http://www.aafp.org/afp/20020215/640.html

Disclaimer Back to Ask the Medical Experts